Viagra and other impotence drugs are about to bear new warnings that users may experience sudden hearing loss.
It is not clear that the drugs truly trigger hearing loss, but the US Food and Drug Administration decided Thursday to add a warning about the possible risk after counting 29 reports of the problem since 1996 among users of this family of medicines.
The impotence drugs Viagra, Cialis and Levitra will bear the warnings. So will Revatio, a drug for pulmonary hypertension, which contains the same ingredient as Viagra.
Viagra's label already mentioned hearing loss as a possibility, because a few cases were reported during initial testing of that drug.
Unsure if link is real
But given that hearing loss is a risk of advancing age and certain conditions, such as diabetes and heart disease, that can lead to erectile dysfunction, it wasn't clear if the link was real.
That still is not clear, said FDA ear nose and throat specialist Dr Robert Boucher.
"We don't know enough to say that it's ironclad caused by the drugs, but we see enough to say we can't ignore it either," he said.
The reports involve hearing loss in one ear, which in a third of cases was temporary.
FDA urged patients who experience any hearing problems - loss or ringing in the ears - to promptly call their doctors and stop taking the impotence drugs. – (Sapa/AP)
Drugs linked to vision loss
Impotence, heart attacks linked